Alert archive / North Dakota / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 100, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 2, 2009, 5:24 PM CDT for McIntosh County, North Dakota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 2, 2009, 5:24 PM CDT (22:24 UTC)
- Expired
- Jul 2, 2009, 6:00 PM CDT
- In force
- 36 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
County McIntosh County, ND
The radar
The Aberdeen radar (KABR), 108 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 248 J/kg
- Mixed-layer CIN
- -164 J/kg
- Mixed-layer LCL
- 992 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:30 PM CDT, 2 hours 54 minutes earlier.
Area forecast discussion, Jul 2, 2:30 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 230 PM CDT THU JUL 2 2009 .SHORT TERM...TODAY THROUGH SUNDAY NIGHT... CURRENTLY...SUBTROPICAL RIDGING PERSISTS OVER THE SOUTHERN PLAINS WHILE DEEP TROUGHING CONTINUES OVER THE EAST COAST. NEAR ZONAL FLOW HAS SET UP ALONG THE NORTHERN PERIPHERY OF THE RIDGE OVER THE NORTHERN PLAINS...WHILE THUNDERSTORMS ARE PRESENT UPSTREAM IN SOUTHEASTERN AND CENTRAL MONTANA. AS THE FLOW ALOFT MOVES FROM NEAR ZONAL TONIGHT TO A MORE NORTHWESTERLY FLOW THIS WEEKEND...SEVERAL HARD-TO-DETECT WEAK SHORTWAVES WILL TRAVERSE ACROSS THE FORECAST AREA. THESE SHORTWAVES...IN CONJUNCTION WITH SUFFICIENT MOISTURE ALOFT...DAILY CAPES FROM 500-1500 J/KG...AND DECENT SHEAR PROFILES DUE TO LOCAL AREAS OF STRONG WINDS ALOFT...WILL PROVIDE AT LEAST A CHANCE OF THUNDERSTORMS EVERY DAY THROUGH THE SHORT TERM. THIS EVENING...EXPECT THUNDERSTORMS TO CONTINUE TO DEVELOP IN MONTANA AND MOVE INTO MY SOUTHWESTERN COUNTIES. SPC HAS ISSUED A SEVERE THUNDERSTORM WATCH WHICH JUST SKIRTS THE EXTREME SOUTHWESTERN CORNER OF ND...WITH HIGH WINDS AND HAIL AS THE MAIN THREATS. I EXPECT THAT SOME SEVERE CONDITIONS MAY MAKE IT INTO THE SOUTHWEST BY LATE AFTERNOON OR THIS EVENING. EXPECT SIMILAR SETUP FRIDAY AND PERHAPS SATURDAY...BUT WITH EXPECTED AREA OF STORMS SITUATED SLIGHTLY MORE NORTH AND EAST. WITH FLOW SHIFTING TO NORTHWESTERLY...WILL SEE TEMPERATURES TRENDING SLIGHTLY COOLER BUT STILL NEAR NORMAL THROUGH THE TERM. .LONG TERM...MONDAY THROUGH THURSDAY NIGHT... AT BEGINNING OF EXTENDED PERIOD NORTH DAKOTA IS UNDER THE INFLUENCE OF AN UPPER LEVEL RIDGE...BETWEEN THE HUDSON BAY LOW TO THE EAST AND A LOW/TROUGH OVER WESTERN NORTH AMERICA. THUS HAVE NO MENTION OF PRECIPITATION MONDAY/MONDAY NIGHT. BY TUESDAY THE WESTERN LOW/TROUGH EXPANDS ACROSS THE ROCKIES AND THE STATE IS UNDER SOUTHWESTERLY FLOW UPSTREAM OF THE LOW/TROUGH THROUGH THE REMAINDER OF THE LONG TERM PERIOD. THUS HAVE A MENTION OF THUNDERSTORMS TUESDAY THROUGH THURSDAY. SEASONABLE TEMPERATURES WITH HIGHS FROM THE UPPER 70S TO UPPER 80S AND LOWS 55 TO 65. && .AVIATION... HIGH PRESSURE OVER ALBERTA AND SASKATCHEWAN PUSHING INTO NORTHERN ND WITH SURFACE DEWPOINTS FALLING IN THE NORTH WITH NORTH/NORTHEAST WINDS BECOMING EASTERLY BY EVENING. SOUTHERN...ESPECIALLY SOUTHWESTERN ND...WILL BE INFLUENCED BY HIGHER SURFACE DEWPOINTS ASSOCIATED WITH DEVELOPING LOW PRESSURE FROM MONTANA TO NEBRASKA. EXPECTING THUNDERSTORM DEVELOPMENT IN MONTANA TO CONTINUE AND SPREAD INTO SOUTHWESTERN NORTH DAKOTA. FOCUS OF STORMS EXPECTED ALONG A FRONTAL BOUNDARY THAT EXTENDED FROM NEAR DEVILS LAKE/JAMESTOWN TO THE FAR SOUTHWEST CORNER OF ND AND INTO WRN SD. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && BPN/JV
Hazardous weather outlook, Jul 2, 4:19 AM CDT, 13 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 419 AM CDT THU JUL 2 2009 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-030930- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 419 AM CDT THU JUL 2 2009 /319 AM MDT THU JUL 2 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND WEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OFF AND ON FRIDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Jul 2, 5:13 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
513 PM CDT THU JUL 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HEAVY RAIN 3 SE BURNSTAD 46.35N 99.59W
07/02/2009 M1.15 INCH LOGAN ND TRAINED SPOTTER
PEA SIZE HAIL AS WELL.
&&
PJALocal storm report, Jul 2, 5:14 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
514 PM CDT THU JUL 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HEAVY RAIN 3 SE BURNSTAD 46.35N 99.59W
07/02/2009 M1.15 INCH LOGAN ND TRAINED SPOTTER
PEA SIZE HAIL AS WELL. ARB REPORT.
&&
PJAThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 6:17 AM CDT | Severe Thunderstorm Warning | BIS | Bottineau | 58 min |
| Jul 2, 2:26 PM CDT | Severe Thunderstorm Warning | BIS | Adams | 52 min |
| Jul 2, 6:41 PM CDT | Areal Flood Advisory | BIS | Emmons, Sioux | 5 hr |
| Jul 2, 6:50 PM CDT | Areal Flood Advisory | BIS | Emmons | 5 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.